Photo_Section_Faculty


ASK THE EXPERTS

button






A nurse recently added 300 mg Wellbutrin XL to the 40 mg citalopram I am taking and said maybe I should take just the Wellbutrin in the future. Is it dangerous for me to take two antidepressants? I am female and 56 and also take Synthroid and 40 mg lisinopril.



Answered by: Jonathan W. Stewart

There are antidepressant medications that should not be used together, but bupropion (Wellbutrin) and citalopram are commonly and safely combined. Presumably bupropion was added because citalopram alone was not sufficiently helpful. Should you feel better, that could be because bupropion is all you need or because you do need both medications. The only way to figure that out is to stop the citalopram, so I assume that is why the nurse suggested that might be the thing to do in the future. However, there is no point in taking ineffective medication, so if you do not feel better I see no reason to keep you on bupropion. The thing to do, therefore, is to see how you do and then make decisions about what the next step should be based on that.

More questions on this topic

More answers by this expert

Click here for Dr. Stewart's Clinical Trials
 
Jonathan Stewart, M.D.
 

Dr. Stewart, who received his B.A. from Swarthmore College and his M.D. from Yale University, has worked at the DES since 1978. He is interested in the diagnosis and treatment of affective disorders, particularly in biologic and clinical measures that help treatment decisions.

>>> Read more info



PATH: /depression/DES/ask_the_experts_inquiry.asp
Description: Operation is not allowed when the object is closed.
Help Context: 1240653
Help File: C:\Windows\HELP\ADO270.CHM
Number: 3704
Source: ADODB.Connection



An ERROR had occurred while LOADING the page.
Please inform Application's Administrator for support.
logo_New York State Psychiatric InstituteColumbia University Department of Psychiatry
Designed by: The Web Design Studio